Illinois, 2008Hail and Damaging Winds in Illinois, August 5, 2008
August 5, 2008 · NWS PAH · 3 events in 3 counties and zones
A complex of thunderstorms moved east-southeast from the St. Louis area across the Lower Wabash Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms moved east-southeast from the St. Louis area across the Lower Wabash Valley. Locally strong winds occurred along the leading edge of the storms. The storms occurred in response to a cold front that moved southeast into a very unstable air mass. Northwesterly mid level winds increased to between 30 and 40 knots as a jet streak moved across northern Illinois. These mid level winds enhanced storm organization and intensity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 5:17 PM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 5:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT TUE AUG 5 2008
.UPDATE...
UPDATE FOR 00Z TAFS.
&&
.AVIATION...
THE APPROACH OF A FRONTAL BOUNDARY TO OUR NORTH IS THE MAIN FACTOR
IN THE WEATHER IN THE NEXT 24 HRS. CURRENTLY NO CONVECTION ACROSS
OUR AREA...BUT CLUSTERS OF STORMS WERE OCCURRING JUST TO OUR WEST
AND NORTH. THREAT FOR STORMS WILL EXIST THE REST OF THE EVENING AT
KEVV AND KOWB...BUT BETTER CHANCES ARRIVE LATER TONIGHT. AS FOR
KPAH AND KCGI...THE BEST CHANCES FOR ACTIVITY WILL BE CLOSER TO
WED MORNING...WITH THE BEST CHANCES LATER ON IN THE AFTERNOON AS
THAT FRONT ARRIVES. HOWEVER...WITH THE FRONT IN THE AREA
TONIGHT...TRYING TO PIN DOWN EXACT TIMING OF STORMS WILL BE
DIFFICULT...BUT TRIED TO INDICATE THE BEST TIMING KNOWN AT THIS
POINT.
&&
.PREV DISCUSSION... /ISSUED 308 PM CDT TUE AUG 5 2008/
DISCUSSION...
CONVECTION FIRING OVER LOWER WABASH RIVER VALLEY. SEVERE THUNDERSTORM
WATCH WAS JUST ISSUED FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY. OVERALL...THINK THE RISK IS RATHER
MARGINAL...BUT ISOLD SEVERE PULSE ACTIVITY CANNOT BE RULED OUT. AND
THERE IS MODEST 30-35KT MID/UPPER FLOW. WILL GRADUALLY TRANSITION
POPS FROM NORTH TO SOUTH TONIGHT THROUGH THURSDAY AS A FRONT SETTLES
SOUTH ACROSS THE REGION. DRY AIR AND HIGH PRESSURE IS FORECAST TO
BUILD IN BY FRIDAY AND CONTINUE ACROSS THE REGION THROUGH SATURDAY.
MODELS IN GOOD AGREEMENT ON THIS. A MORE ACTIVE NW FLOW SETS UP
SUNDAY INTO MONDAY...WITH A RETURN CHANCE OF SHOWERS AND THUNDERSTORMS.
MODELS VARY ON TIMING AND PLACEMENT WHICH IS TYPICAL IN A NW FLOW
REGIME THAT FAR OUT IN TIME. WILL KEEP POPS LOW AS A RESULT EARLY
NEXT WEEK. AS FAR AS TEMPS...HPC WAS FOLLOWED CLOSELY IN THE LONG
TERM. FWC/MET BIAS WAS USED FOR SHORT TERM TEMPS.
AVIATION...
THE APPROACH OF A FRONTAL BOUNDARY TO OUR NORTH IS THE MAIN FACTOR IN
THE WEATHER IN THE NEXT 24 HRS. CURRENTLY HAVE MAINLY VFR CIGS
ACROSS SOUTHERN IL...SOUTHWEST IN AND NORTHERN KY THAT WILL
EVENTUALLY MOVE SOUTHWEST TOWARD KPAH AND KCGI. THREAT FOR STORMS
WILL EXIST THE REST OF THE DAY AT KEVV AND KOWB...BUT BETTER CHANCES
ARRIVE LATER TONIGHT. AT FOR KPAH AND KCGI...THE BEST CHANCES FOR
ACTIVITY WILL BE CLOSER TO WED MORNING. HOWEVER...WITH THE FRONT IN
THE AREA TONIGHT...TRYING TO PIN DOWN EXACT TIMING OF STORMS WILL BE
DIFFICULT...BUT TRIED TO INDICATE THE BEST TIMING KNOWN AT THIS POINT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&Hazardous weather outlook, Aug 5, 6:20 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT TUE AUG 5 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
720 PM CDT TUE AUG 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA FOR TONIGHT. THE SLIGHT RISK AREA IS GENERALLY NORTH OF A
LINE FROM VAN BUREN MISSOURI TO CAIRO ILLINOIS...TO BENTON AND
ELKTON KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND
LARGE HAIL. HEAVY RAINFALL IS ALSO A THREAT. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF EAST CENTRAL
MISSOURI AND CENTRAL ILLINOIS. THIS ACTIVITY WILL MOVE TOWARD
PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS EVENING.
ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP LATER ON IN THE
EVENING AND OVERNIGHT ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA AND PORTIONS OF SOUTHEAST MISSOURI...AS A COLD FRONT SAGS
SOUTH TOWARD OUR REGION.
A FLOOD WARNING IS IN EFFECT ON THE MISSISSIPPI RIVER AT CAPE
GIRARDEAU AND THEBES FOR MINOR FLOODING. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS SHOULD BE AROUND ON WEDNESDAY AND THURSDAY
AS A COLD FRONT SINKS...THEN SURGES SOUTHWARD THROUGH THE AREA.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE REGION ON WEDNESDAY. A LINGERING CHANCE OF THUNDERSTORMS IS
FORECAST ACROSS PARTS OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN
KENTUCKY ON THURSDAY NIGHT.
ANOTHER CHANCE OF THUNDERSTORMS ARRIVES ON SUNDAY AND LASTS
THROUGH TUESDAY...AS ANOTHER WEATHER SYSTEM APPROACHES OUR AREA.
MINOR FLOODING WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER
THROUGH WEDNESDAY. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Aug 5, 2:37 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL MILL SHOALS 38.25N 88.35W
08/05/2008 E1.75 INCH WHITE IL POST OFFICE
REPORTS OF PING PONG TO GOLF BALL SIZE HAIL.
&&
CWLocal storm report, Aug 5, 3:24 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL CARMI 38.09N 88.17W
08/05/2008 E1.50 INCH WHITE IL CO-OP OBSERVER
RANGING FROM NICKEL TO PING PONG SIZE AND SIZE WAS
GROWING AS IT WAS FALLING.
&&
JAYSONWLocal storm report, Aug 5, 3:32 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL CARMI 38.09N 88.17W
08/05/2008 E1.75 INCH WHITE IL BROADCAST MEDIA
HAIL COVERING THE GROUND IN CAMI
&&
JAYSONWLocal storm report, Aug 5, 3:33 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL CARMI 38.09N 88.17W
08/05/2008 E1.50 INCH WHITE IL TRAINED SPOTTER
SPOTTER REPORTED MARBLE TO PING PONG BALL SIZE HAIL.
&&
CWLocal storm report, Aug 5, 3:35 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL CARMI 38.09N 88.17W
08/05/2008 E1.75 INCH WHITE IL BROADCAST MEDIA
HAIL COVERING THE GROUND IN CARMI
&&
JAYSONWThunderstorm Wind, Wayne
- When
- August 5, 7:30 PM CST
- Where
- Wayne County, Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.380, -88.370
A large tree fell on a bridge under construction, but the bridge was not damaged. A large tree limb fell on a mobile home, causing minor damage.
Hail, Jefferson
- When
- August 5, 7:39 PM CST
- Where
- Jefferson County, Woodlawn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -89.030
Thunderstorm Wind, White
- When
- August 5, 7:55 PM CST
- Where
- White County, Grayville
- Measured
- 77 kt (89 mph) measured gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -88.000
A wind gust to 89 mph was measured by a co-operative observer. Large trees and a 300-foot radio communications tower were blown down. A car was damaged by a falling tree limb. Several utility lines were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, August 5, 20084 injured · $161,000 · 1.75 in hail · 21 events
- Damaging Winds in Illinois, August 5, 2008$223,000 · 61 kt wind · 15 events
- Tropical Storm in Louisiana, August 5, 2008$350,000 · 3 events
- Tropical Storm in Texas, August 5, 2008$350,000 · 2 events
- Flash Flooding and Hail in Missouri, August 5 to 6, 2008$75,000 · 1 in hail · 27 events
- Flash Flooding in Massachusetts, August 5, 2008$145,000 · 3 events
- Tropical Storm and Storm Surge in Texas, August 5, 2008$100,000 · 4 events
- Flash Flood and Damaging Wind in New York, August 5, 2008$60,000 · 50 kt wind · 2 events
- Damaging Winds in Illinois, August 5, 2008$46,000 · 52 kt wind · 7 events
- Damaging Winds and Lightning Strike in Indiana, August 5, 2008$52,000 · 52 kt wind · 3 events
- Damaging Wind in Texas, August 5, 2008$50,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, August 5, 2008$2,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124277, 124253, 124252.